Hepatitis Social Community
What's bad for your liver?
About This Community:

This forum is for hepatitis patients, family members, loved ones, friends or anyone with an interest in hepatitis, to have open social conversations about any topic they choose, with the exception of religion and politics. Please note that our standard “Rules for Posting in Public Areas”, which are found in our Terms of Use , also apply in this community. If you are newly diagnosed with Hepatitis or you have questions or information to share about current treatments, research studies, clinical trials, or other medical issues pertaining to Hepatitis, please post it in one of our Hepatitis Communities ( Hep A , Hep B , Hep C or Hep-autoimmune ).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

What's bad for your liver?

   Hello everyone; I've been told many different things and have read just the opposite and I'm hoping that someone can clear up the confusion that I have.  I've heard that Tylenol is POISON for your liver; however I've read that when you experience body aches from the Interferon to take a couple of Tylenol to help with the aches and pains?  That just doesn't make sense to me!  I take Vicodin for back pain that I tend to get and that has Tylenol in it.  I was also told that Ibuprophen was only "potentially" harmful to your stomach, but then have also read that it too can be toxic to your liver!  It seems that every time I'm told one thing I read just the opposite.  Can anyone out there tell me once and for all what is toxic for your liver and what is not?  What is safe for your liver and what is not?  Should I be taking Vicuprophen instead of Vicodin?  Does anyone really know?  Or does potential liver toxicity mean taking more than recommended?  Please respond....

billstrong1969
Related Discussions
15 Comments Post a Comment
Blank
276730_tn?1327966546
I was told 4 Tylenols a day  needed is ok. I cant take Ibuprophen cause I get stomach issues.
Blank
173975_tn?1216261375
I have seen articles pro and con for many meds.  It is confusing.
I guess it's all a matter of who's doing the 'spinning' and why.

I've also read acetaminophine is bad for the liver, as well as nsaid's . . . .

What does your Dr. say?

wyn
Blank
Avatar_f_tn
My doctor said tylenol was okay to just keep it at a minimal
Blank
Avatar_n_tn
I was told 1-2 grams of tylenol is fine.
(100-2000mg's)
I take 1 gram when needed.
Blank
173975_tn?1216261375
From medicinenet.com

(You'll notice i didn't even realize that tylenol IS acetamineophine!)  DUHHHHHH!

Answer:

Tylenol (acetaminophen) is toxic to the liver in large doses (such as in suicidal attempts where a patient ingests large amounts, often more than 10 grams of the medication), and also in situations where a patient drinks alcohol heavily while taking high doses of Tylenol. Tylenol with alcohol ingestion can be toxic to the liver with lower doses of Tylenol than without the alcohol.

Otherwise, for the general population, both Tylenol and Motrin (ibuprofen, an NSAIDS) have low(<1%) liver toxicity at the regular, recommended doses. Moreover, both drugs can usually be used, in the recommended doses prescribed by a physician, reasonably safely for the "flu" symptoms caused by interferon used for treating chronic hepatitis C.

With advanced, complicated cirrhosis from hepatitis C, for which interferon is rarely used, all drugs, including these, must be prescribed with great caution, if at all. In addition, in these patients with advanced cirrhosis, NSAIDS, including Motrin, can worsen or even precipitate hepatorenal syndrome (a serious condition with both liver and kidney failure) and possibly induce intestinal bleeding.

Blank
315094_tn?1201393650
    One of the biggest reasons to suffer liver toxicity from tylenol is because they stick it in vicodin and percocet etc..People develop a tolerance (or habit, whichever you prefer) to codeine and have to take more and more to achieve the effect they were looking for, not realising that it is the tylenol that's going to kill them.
Blank
Avatar_m_tn
If it's safe for you to take asprin, you can try Ecotrin - http://www.ecotrin.com/
I used that alot on tx and because it's coated, my stomach never bothered me once...I stayed away from ibuprofen...the less you put into your body that has to matobolize thru the liver the better.

There is a brand new topical motrin that my chriopractor used on me called Ibunex. read more here http://www.arthritissupplies.com/site/371928/product/CP710  I guess what's good about this stuff is its topical so doesnt have to go through the liver.
Blank
298631_tn?1210629030
Yup, like Wintre9's post says (albeit much more technically! LOL), Tylenol in high doses and/or taken for a very extended period of time can be harmful, especially to an already compromised liver. Taking it in combination with alcohol is also very bad (for anyone).

Bottom line is, if you must take something for chronic pain (like arthritis, your back pain etc.), you would may want to investigate and discuss other/safer alternatives with your doc. If you only need to take something occasionally at normal doses (like for the interferon sx weekly), then the Tylenol is fine.

I don't have to take a lot of pain meds, but I do take occasional naproxen/naprosyn (Aleve) for migraine. It's the only thing that works for me in that case, but it's less than 1x a month. Doc also said that is fine, as would be an occasional aspirin.

As buzz01 said, the less that metabolizes in the liver the better - I always ask that of doc and pharma everytime anyone wants to prescribe something new.

Later gators,

Robin
Blank
148987_tn?1287809526
I was told specifically NOT to take asprin on treatment. In fact I was taken off the asprin therapy. I never asked why though. I would check with my doc before I started taking asprin while on the treatment.
Blank
Avatar_n_tn
can you tell me what's good or bad to eat if you've got problems with liver? seems I can't find any information on that, just sporadically and recently my doctor said I've got bad liver, I don't drink, she said to avoid all sweeteners and Coke, I avoid bad food - eat only vegetables and fruit, so what else can I do? I was checked for all 3 kinds of hepatitis and I don't have it.
Blank
Avatar_n_tn
can you tell me what's good or bad to eat if you've got problems with liver? seems I can't find any information on that, just sporadically and recently my doctor said I've got bad liver, I don't drink, she said to avoid all sweeteners and Coke, I avoid bad food - eat only vegetables and fruit, so what else can I do? I was checked for all 3 kinds of hepatitis and I don't have it.
Blank
Avatar_n_tn
ok, i found some answer to my question googling liver diet, so it can help to everyone else who wanted info on that. their's a site liverdoctor.com , but just google liver diet and you'll find everything you need.
Blank
362971_tn?1201990634
   Some people are told not to take Ibuprophen on tx because like aspirin it can cause bleeding in some people and if tx causes your Platelets to go down it could then pose a problem. This only happens in some people. I took a lot of ibuprphen while on tx. sometimes 10 a day without a problem.
   This is why some Dr's tell us to take Tylenol. But not more than 2000 mg's a day. 2000 mg's a day seems to be the safe cutoff point. This was also specified by our Dr Dietirich.
   Like "jamimapuddle" previously posted if you are on Vicodin and are taking 6 or 8 a day you are also taking 3000 to 4000 mg's a day of tylenol. ( not good )

Bobby
Blank
Avatar_f_tn
is advil okay to take?
Blank
374652_tn?1311302831
My hepatologist told me to take the recommended dosage (DO NOT EXCEED) of Tylenol, he is youngish and said most doctors dont know that Tylenol is the best choice for pain when taken in recommended doses with hep. C.  He seemed very convinced of this.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis Social Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
Avatar_m_tn
Blank
can-do-man
IN
446474_tn?1404424777
Blank
HectorSF
CA
683231_tn?1408489117
Blank
flyinlynn
Auburn, WA
163305_tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
317787_tn?1373214989
Blank
Dee1956
DC
1815939_tn?1377995399
Blank
pooh55811